Wyoming, 2001

Tornado in Wyoming, June 3, 2001

June 3, 2001 · NWS CYS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 3, 9:17 AM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 3, 9:17 AM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1017 AM MDT SUN JUN 3 2001

SHOWERS AND THUNDERSTORMS CONTINUE AT MID MORNING OVER MAINLY THE EAST
AND NORTH PARTS OF THE CWA.  ACTIVITY WAS BEING AIDED BY A WEAK
SHORTWAVE TROUGH WITH MOST OF THE ACTIVITY ENDED OR MOVED NORTH OF THE
CWA BY MIDDAY AS FEATURE LIFTS NORTHEAST.  MAIN CONCERN FOR THE
AFTERNOON AND EVENING IS THE THREAT OF SEVERE STORMS.  LEFT FRONT
QUADRANT OF THE 250 MB JET WILL PROVIDE SYNOPTIC LIFT LATER THIS
AFTERNOON AND EVENING.  ALSO...AN INCREASE IN MOISTURE...INSTABILITY
AND SHEAR HAVE TAKEN PLACE SINCE SATURDAY OVER THE CWA.  ALREADY
AREA RAOBS HAVE LIFTED INDICES BELOW ZERO IN SOUTHEAST WYOMING AND
CAPES AT KRWL WERE AROUND 800 J/KG.  EXPECTED CAPES OF OVER 2000...
STRONG SHEAR AND BULK RICHARDSON NUMBERS OF 30 TO 40 WILL FAVOR
RIGHT TURNING SUPERCELLS.  LARGE HAIL...STRONG WIND GUSTS AND SOME
TORNADOES WILL OCCUR WITH THE SUPERCELLS.  AGREE WITH SPC ON THE
POTENTIAL FOR SEVERE STORMS...WITH TIMING JUST IN QUESTION.  BELIEVE
THAT ACTIVITY WILL BE SIMILAR TO YESTERDAY IN REDEVELOPING EARLY IN
THE AFTERNOON IN THE WEST PART OF THE CWA AND AFTER 23Z IN FAR
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  MOST OF THE
SEVERE ACTIVITY AT LEAST INITIALLY WILL BE FURTHER SOUTH IN THE
CWA AS THE ATMOSPHERE IN THE NORTH PARTS MIGHT TAKE A BIT LONGER
TO REOVER AFTER THE SHOERTWAVE TROUGH PASSAGE.  LOOK AT NEW ETA SHOWS
THAT MODEL NOW DEVELOPING UPPER LOW FURTHER NORTH THAN ITS PREVIOUS
RUNS.

.CYS...
WY...NONE.
NE...NONE.

WEILAND

In the hours before

Special weather statement, Jun 3, 9:14 AM MST, 2 hours 6 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1014 AM MDT SUN JUN 3 2001

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

A COLD FRONT AND STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST FROM
CENTRAL WYOMING THROUGH THE EVENING HOURS.  THOSE FEATURES ALONG WITH
HIGH RELATIVE HUMIDITY WILL BE ENOUGH TO OVERCOME THE COOL AND STABLE
AIR NEAR THE SURFACE.  THUNDERSTORMS WILL DEVELOP IN SOUTH CENTRAL
WYOMING BY MIDDAY AND THEN SPREAD EAST...FINALLY REACHING THE
NEBRASKA PANHANDLE AFTER 4 PM.  WITH THE UNSTABLE ATMOSPHERE ABOVE
THE COLD AND CLOUDY AIR NEAR THE GROUND AND WIND SHEAR...THE
MAIN WEATHER THREAT FROM THE STRONGER STORMS WILL BE HAIL TO THREE
QUARTERS OF AN INCH TO ONE INCH IN DIAMETER.  THE STRONGER
THUNERSTORMS WILL BE MAINLY SOUTH OF A WHEATLAND TO BRIDGEPORT LINE.

WEILAND
WCJIN-WYSE-WYNE
Special weather statement, Jun 3, 9:37 AM MST, 1 hour 43 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MDT SUN JUN 3 2001

SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON.

THUNDERSTORMS WILL LIKELY REDEVELOP OVER SOUTH CENTRAL WYOMING AND
THE MOUNTAINS EARLY THIS AFTERNOON AND THEN MOVE EAST.  THE STORMS
WILL BEGIN IN THE WESTERN NEBRASKA PANHANDLE LATE IN THE AFTERNOON
OR EARLY IN THE EVENING.  THE POTENTIAL EXISTS FOR SOME OF THE
STORMS TO PRODUCE SEVERE WEATHER...ESPECIALLY EAST OF THE LARAMIE
RANGE AND SOUTH OF A WHEATLAND TO BRIDGEPORT LINE.

A MOIST AND UNSTABLE ATMOSPHERE OVER THAT AREA WILL BE LIFTED BY
THE APPROACH OF THE JET STREAM AND A COLD FRONT THIS AFTERNOON AND
EVENING.  ALSO THE WIND SHEAR WILL BE FAVORABLE IN AREAS EAST OF
THE LARAMIE RANGE FOR SUPERCELL TYPE STORMS AND SEVERE WEATHER.

THE RESULT WILL BE THAT SOME OF THE STORMS WILL PRODUCE HAIL TO 2
INCHES IN DIAMETER...WIND GUSTS TO 70 MPH AND EVEN TORNADOES.  THE
BEST LIKLIHOOD OF SEVERE WEATHER WILL BE STARTING BETWEEN 2 AND 3 PM
BETWEEN CHEYENNE AND WHEATLAND.  THE SEVERE STORMS WILL THEN MOVE TO
THE EAST AT 20 MPH.

PEOPLE IN SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE
SHOULD BE AWARE OF THE POTENTIAL FOR SEVERE STORMS THIS AFTERNOON AND
EVENING.  NOW IS THE TIME TO THINK ABOUT WHERE YOU WILL GO WHEN
SEVERE WEATHER MOVES INTO THE AREA AND HAVE NEEDED SUPPLIES ON HAND.
THIS IS A POTENTIALLY DANGEROUS SITUATION.

WEILAND
WCJIN-WYSE-WYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Platte

When
June 3, 11:20 AM MST to 11:22 AM MST
Where
Platte County, 17 mi SW of Wheatland
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
41.883, -105.200

Brief tornado reported by public.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyThe tornado archive for Wyoming, 2001Warnings in Wyoming, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255677.